Hormone Therapy Side Effects

8 Posts | Page(s): 1 

Hormone Therapy Side Effects

by Jaybird on Sat Jun 17, 2006 12:00 AM

Quote | Reply
I had two injections of LupronDepot injections. My injections last four months. I experienced a lot of pain for two days after the injection and it is time for my third injection in a couple of weeks. I have also had a lot of back pain and leg pain since I started the injections. I just had a myelogram of my spine and the results were no tumors but it did show severe degenerative changes in the cervical spine and mild to moderate circumferential disc bulge and degenerative changes in the lumbar spine. Does anyone know if this could be a side effect of the hormone treatments? I am 76 and very active so the back problems and the leg aching is difficut for me. The leg pain is like the restless leg syndone and then the bone aches in my leg also. I have had a the prostate removed, had 37 sessions of radiation and now on hormone injections. All of this has been within the past two years. Any advice or help would be appreciated. I am thinking about asking the doctor if I can skip the next injection or wondered if the monthly injections are easier to take than the 4 month injections. I could hardly walk for two days after the last injection. Jaybird

ht Side Effects

by Patrick1 on Sat Jun 17, 2006 12:00 AM

Quote | Reply
Hi John. Sorry to hear about all your pain. I have been on Lupron (mostly 3 month shots) for 4 and a half years and have never experienced the discomfort/pain you are describing, nor have I heard of it associated with Lupron. Certainly the degenerative changes and disc bulging you have could cause those problems. I have experienced injection site soreness for a couple of days and it seems like the more exercise I get right away the faster that goes away. But if you want to check it out, there is a 6 month injection (not Lupron but the same chemical, different brand name--can't remember the name right now) which is injected into the triceps area instead of the buttocks. But that got real sore for me in that area (my left arm). Bone pain is a side effect of Lupron however. But keep doing the tests or whatever is necessary to identify the source of your pain. You really have to be your own advocate. Pat K

Lupron Depot

by Oncrx on Tue Jun 20, 2006 12:00 AM

Quote | Reply
Pats right, there are other options for hormone shots. Viadur is the same drug as Lupron and is made as an implant that lasts for 1 year. In addition, Eligard, Zoladex and Trelstar are available in long acting forms. Talk with your doc about ways to get fewer shots.

Hormone Therapy Side Effects

by Jaybird on Thu Jun 22, 2006 12:00 AM

Quote | Reply
Thanks to both of the messages I received. I went to the doctor today and found out that the PSA had started to rise again after only two of the hormone injections that I had received. He put me on a medication called Casodex and wanted to give me another injection but suggested they try it in the stomache. The PSA had risen from .08 in Feb. to 3.08 now. I am considering waiting one month to receive the injection to see if the medication might reduce the PSA without the injection. He said this injection would be for three months. What happens if the PSA continues to rise with injections? Do you just continue the injections and hope for the best? Jaybird

pc

by Oncrx on Fri Jun 23, 2006 12:00 AM

Quote | Reply
Casodex is an antiandrogen which can be given with the LHRH analogues (lupron). Its a tablet, probably taken once a day. This should help this rise in PSA after Lupron, called a flare. Should the PSA continue to rise the Casodex can be dc'd. This should help. If the PSA continues to rise after that, you then have hormone independant prostate cancer (HIPC). From here you would be eligable for chemotherapy.

pc

by Jaybird on Sat Jun 24, 2006 12:00 AM

Quote | Reply
Can you or someone tell me about the chemo? I had heard that once you start chemo it is only effective for a few months.

Chemo

by Oncrx on Mon Jun 26, 2006 12:00 AM

Quote | Reply
you are most likely correct. Chemo is not a cure for HIPC. It may not even extend survival by much.

pc

by Derekp on Thu Jul 13, 2006 12:00 AM

Quote | Reply
John- There are a few options with what Chemo one chooses. You can go with the low dose with minimal side effects (i can not remember the name but it looks like blue gatorade). My father did not experience any side effects...or response (currently has stage 4 pc) to this or hormone treatment. The next step is going to be the heavier chemo which is estramustine taxatere and carboplatin. It all comes down to lifestyle. I hear people say that chemo only adds a few months but I also hear of plenty of people that got the same doom and gloom scenario 10 years ago.
8 Posts | Page(s): 1 
Subscribe to this message board discussion

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.